Metaheps Test for DILI
MetaHeps has developed and offers the first and only in-vitro test to clearly identify the cause of suspected DILI.
Who Can Benefit
The challenge of DILI is a major issue in late stage drug development.
1. DILI is a rare event:
- it affects only susceptible patients due to their individual characteristics, it can not be predicted
- it usually becomes evident only when an increasing number of individuals is treated
2. DILI is difficult to diagnose and drug causality may be impossible to determine in patients taking several drugs
- diagnosis of exclusion & impossible causality in polymedication ► no possibility to clear DILI suspicion from a drug
- failure to correctly diagnose DILI or adjudicate causality ► lack of biomarkers to rescue a drug with DILI issues
This unique technology for individualized patient testing is only necessary in cases of DILI-suspicion. Samples of tolerators or healthy people can be used to refine the system and ensure the patients individual susceptibility.
MetaHeps® testing and clarification of your study participants or patients with liver injury symptoms in possible relation to your marketed drug is possible up to 6 months of the suspected DILI episode.
We recommend MetaHeps® testing as a part of clinical trial protocols:
- immediate MetaHeps® testing in case of DILI suspicion
- charges apply only in case our services are requested
The Test: Technology
The patented MetaHeps® technology is based on the generation of hepatocyte-like cells from peripheral blood monocytes. These cells show donor specific characteristics and allow patient centric individualized toxicity testing. The generation process is standardized, without genetic modifications and under serum-free conditions. All that is required is a patient’s blood sample (whole EDTA-blood). This allows testing in all patient groups (including children).
Clear Results - Clear Decision
In case of DILI suspicion, MetaHeps assists you in answering two vital questions:
- Is DILI really the cause for the observed liver injury?
- In case of DILI, which drug has caused liver injury?
The ultimate proof whether a drug causes DILI in a particular patient is when the DILI symptoms return, when de patient is re-exposed to the drug. This is generally neither practical, nor ethical. From a number of patients, where a re-exposure was either accidental, because the drug was not suspected, or the re-exposure was the result of a clinical risk-benefit decision, the predictive value of the MetaHeps test was assessed. In this study with 99 drug re-exposures in 41 patients, the MetaHeps test showed a 99% accuracy in identifying causative drugs and 100% diagnostic specificity, i.e. true negatives (Benesic, A. et. Al. Clinical Gastroenterology and Hepatology 2018;16:1488–1494). Current overall accuracy and specificity across all DILI tests are 94% and 98%.
Conclusively knowing which drug, or possibly which drug combination is the cause of the DILI, is of major value for the consequences.
In many cases, common practice and scores do not provide a clear answer whether the liver injury in a patients is really drug induced (DILI). Furthermore, with many patients on poly-medication, the true cause of a DILI is often unclear. This can lead to wrong or delayed therapeutic decisions.
The MetaHeps test allows a rapid and conclusive diagnosis whether the DILI symptoms are caused by one or more of the drugs the patient has been treated with. It provides a useful tool for an effective pharmacovigilance.
The MetaHeps test is also of use for retrospective analyses whether a selected drug was really the causative agent in previous DILI cases. A re-challenge of the patient with the suspect drug is not required, just a fresh blood sample.
DILI events in clinical studies are highly undesirable. There is a significant risk that the study and clinical development is halted until the DILI suspicion and causative agent is clarified. As a relatively rare, but serious condition DILI is often undervalued and consequently the identification often delayed. Further time is lost, when the DILI event is not rapidly escalated up from the clinical research site, through the CRO, to the clinical program director for problem solving. Generally DILI clarification is not part of the clinical study protocol. The low incidence of DILI mostly does not justify this. A general awareness of DILI risks in general and how and where to find solutions in particular, is of large value.
MetaHeps can facilitate the clinical development when liver injury and suspicion of a DILI event occurs. It provides rapid and clear answers and solutions. MetaHeps also supports in retrospective clarification and identification of DILI events.
- Weber S, Wong G, Wong V, Benesic A, Chan HLY, Gerbes AL. Monocyte-derived hepatocyte-like cell test: A novel tool for in vitro identification of drug-induced liver injury in patients with herbal or dietary supplements. Digestion 2020
- Weber S, Benesic A, Gerbes AL. Further evidence for the hepatotoxic potential of metamizole. Br J Clin Pharmacol 2020
- Weber S, Benesic A, Ishigami M, Gerbes AL. Drug-induced liver injury by checkpoint inhibitors: Benefit of a causality assessment tool. Hepatology Communications 2020
- Weber S, Mayerle J, Irlbeck M, Gerbes AL. Severe liver failure during SARS-CoV-2 infection. GUT 2020
- Benesic A, Jalal K, Gerbes AL. Drug-drug combinations can enhance toxicity as shown by monocyte-derived hepatocyte-like cells from patients with idiosyncratic drug-induced liver injury. Toxicological Sciences 2019
- Weber S, Benesic A, Rotter I, Gerbes AL. Early ALT response to corticosteroid treatment distinguishes idiosyncratic drug‐induced liver injury from autoimmune hepatitis. Liver International 2019
- Gerhard F, Benesic A, Tillmann H, Rademacher S, Wittekind C, Gerbes AL, Henker R, Berg T, Maidhof HP, Trauner H, Wiegand J. Iberogast-induced acute liver failure – reexposure and in vitro assay support causality. American Journal of Gastroenterology 2019
- Benesic A, Jalal K, Gerbes AL. Acute liver failure during Pirfenidone treatment triggered by comedication with Esomeprazole. Hepatology 2019
- Benesic A, Rotter I, Dragoi D, Weber S, Buchholtz ML, Gerbes AL. Development and validation of a test to identify drugs that cause idiosyncratic drug-induced liver injury. Clinical Gastroenterology and Hepatology 2018
- Benesic A, Gerbes AL. Herbal tea and liver injury – tea extract or comedication can make a difference. Journal of Hepatology 2018
- Dragoi D, Benesic A, Pichler G, Kulak NA, Bartsch HS, Gerbes AL. Proteomics analysis of monocyte-derived hepatocyte-like cells identifies Integrin Beta 3 as a specific Biomarker for drug-induced liver injury by Diclofenac. Frontiers in Pharmacology 2018
- Kullak-Ublick G, Andrade R, Merz M, End P, Benesic A, Gerbes AL, Aithal GP. Drug-induced liver injury: recent advances in diagnosis and risk assessment. Gut 2017
- Benesic A, Leitl A, Gerbes AL. Monocyte-derived hepatocyte-like cells for causality assessment of idiosyncratic drug-induced liver Injury. Gut 2016
- Benesic A, Rahm NL, Ernst S, Gerbes AL. Human monocyte-derived cells with individual hepatocyte characteristics: a novel tool for personalized in vitro studies. Laboratory Investigation 2012